South Dakota, 2015Flash Flood in South Dakota, September 23, 2015
September 23, 2015 · NWS UNR · 1 event in 1 county or zone
Flash flooding occurred in southern Tripp County after three to five inches of rain fell in less than six hours south of Colome.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Flash flooding occurred in southern Tripp County after three to five inches of rain fell in less than six hours south of Colome.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Sep 22, 11:07 PM CST, 53 minutes earlier.
Area forecast discussion, Sep 22, 11:07 PM CST, 53 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1107 PM MDT TUE SEP 22 2015
.SHORT TERM...THIS EVENING THROUGH WEDNESDAY NIGHT
ISSUED AT 220 PM MDT TUE SEP 22 2015
REMNANT TROPICAL IMPULSE CONTINUES TO SHIFT NE TODAY WHILE THE
REGION REMAINS UNDER MOIST LL SE FLOW. CLOUDS COMBINED WITH MOIST
UPSLOPE FLOW HAS STRONGLY LIMITED T RISES TODAY ACROSS THE FA AND
HAVE CONTINUED TO TREND HIGHS DOWN IN LINE WITH TRENDS. PRESSURE
FALLS COMBINED WITH INCREASING DEEP LAYER MOISTURE UNDER STEEP MID
LEVEL LAPSE RATES AND A LLJ WILL SUPPORT INCREASING CHANCES FOR
SHOWERS OVER CENTRAL SD TONIGHT...POSSIBLY SKIRTING PORTIONS OF
WESTERN SD. OVERLAP OF STRONGEST DEEP LAYER ASCENT/MOISTURE
TRANSPORT AND LL CONVERGENCE WILL REMAIN MOSTLY EAST OF THE
FA...WITH SCENTRAL SD SEEING THE BEST CHANCES FOR RAIN. AMPLE LL
MOISTURE IN UPSLOPE FLOW MAY ALSO SUPPORT FOG DEVELOPMENT OVER THE
SOUTHERN THIRD TONIGHT HENCE...HAVE ADDED A PATCHY FOG MENTION.
WED...BULK OF FORCING WILL SHIFT OVER CENTRAL/EASTERN SD WITH
SHOWERS EXPECTED OVER THE FAR EASTERN FA...ESP SCENTRAL SD. HAVE
RAISED POPS TO CAT THERE. THUNDER ALSO POSSIBLE GIVEN SUFFICIENT
INSTABILITY PROGGED IN FORECAST MODELS. MEAN QPF PROGS SUGGEST
AROUND AN INCH OF RAIN WILL BE POSSIBLE FROM WINNER EAST GIVEN
AMPLE MOISTURE WITH THIS SYSTEM. ADJUSTED TEMPS DOWN ACROSS THE SE
HALF WHERE CLOUDS AND POSSIBLE RAIN WILL LIMIT HIGHS. IT COULD
CERTAINLY END UP BEING COOLER THAN CURRENT FORECAST NUMBERS OVER
SCENTRAL SD. OTHERWISE...THE NW HALF WILL SEE DRY CONDS WITH WARM
TEMPS...ESP OVER NE WY. SHOWERS WILL BEGIN TO SHIFT EAST OVER
SCENTRAL SD WED NIGHT...WITH DRY CONDS ALL OTHER PLACES.
.LONG TERM...THURSDAY THROUGH TUESDAY
ISSUED AT 220 PM MDT TUE SEP 22 2015
A FEW SHOWERS AND THUNDERSTORMS MAY LINGER ACROSS SOUTH
CENTRAL SD THURSDAY...BUT THEN DRY WEATHER IS EXPECTED INTO THE
WEEKEND AS UPPER LEVEL RIDGING BUILDS IN BEHIND THE DEPARTING WAVE.
TEMPS WILL GRADUALLY RISE THURSDAY THROUGH SATURDAY AS THE THERMAL
RIDGE SLOWLY SHIFTS EASTWARD OVER THE REGION...WITH WELL ABOVE
AVERAGE TEMPS OVER WESTERN PORTIONS OF THE CWA ON FRIDAY AND
ACROSS THE ENTIRE AREA ON SATURDAY AND SUNDAY.
SOME MODEL DISAGREEMENT ENTERS THE PICTURE LATE IN THE WEEKEND AND
EARLY NEXT WEEK WITH REGARD TO A POSSIBLE BREAKDOWN OF THE RIDGE.
GFS MORE AGGRESSIVE WITH THIS POSSIBILITY...BRINGING A TROF ACROSS
THE REGION EARLY IN THE WEEK...WHILE THE EC KEEPS THE SYSTEM FURTHER
NORTH AND BUILDS THE RIDGE BACK UP EARLY IN THE WEEK. WILL LEAN
TOWARD THE GFS AT THIS POINT AND KEEP CHANCES FOR PCPN IN THE
FORECAST FOR SUNDAY NIGHT INTO TUESDAY...WITH THE BEST CHANCES
LOOKING TO BE SUNDAY NIGHT INTO MONDAY. TEMPS WILL DROP BACK AT
LEAST A LITTLE EARLY NEXT WEEK...BUT WILL BE BACK TO MORE SEASONABLE
LEVELS BY TUESDAY IF THE GFS IS CORRECT.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 1103 PM MDT TUE SEP 22 2015
MVFR/LOCAL IFR/LIFR CIGS WILL COVER MOST OF WESTERN SD THROUGH
MIDDAY WEDNESDAY WHEN IT WILL THEN SLOWLY ERODE FROM THE WEST IN
THE AFTERNOON. AREAS IFR VSBYS DUE TO BR WILL OCCUR NEAR THE NE/WY
BORDER. IFR CIGS WILL PUSH INTO NORTHEAST WY OVERNIGHT INTO EARLY
WEDNESDAY MORNING AND THEN QUICKLY BURN OFF. SHRA/TSRA WILL
CONTINUE OVER CENTRAL SD THROUGH WEDNESDAY AFTERNOON WITH LOCAL
LIFR CONDITIONS DUE TO ST/HEAVY RAIN.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
SHORT TERM...JC
LONG TERM...26
AVIATION...HELGESON
Hazardous weather outlook, Sep 22, 2:43 AM CST, 21 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
243 AM MDT TUE SEP 22 2015
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-231400-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON-
JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL-
SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON-
NORTHEASTERN CROOK-
243 AM MDT TUE SEP 22 2015 /343 AM CDT TUE SEP 22 2015/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.
.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS ARE POSSIBLE OVER PARTS OF WESTERN AND
CENTRAL SOUTH DAKOTA TONIGHT. SEVERE THUNDERSTORMS ARE NOT
EXPECTED.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER PARTS OF CENTRAL
SOUTH DAKOTA ON WEDNESDAY AND THURSDAY. SEVERE THUNDERSTORMS ARE
NOT EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
In the hours before
Special weather statement, Sep 22, 9:27 PM CST, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1027 PM CDT TUE SEP 22 2015
SDZ046-047-049-230415-
TODD SD-MELLETTE SD-TRIPP SD-
1027 PM CDT TUE SEP 22 2015
...SIGNIFICANT WEATHER ADVISORY FOR TODD...SOUTHEASTERN MELLETTE AND
TRIPP COUNTIES UNTIL 1115 PM CDT...
AT 1027 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF BURKE TO
NEAR ROSEBUD...AND MOVING NORTHEAST AT 15 MPH.
NICKEL SIZE HAIL WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
WINNER...MISSION...ROSEBUD...SAINT FRANCIS...COLOME...OKREEK...SPRING
CREEK...WOOD...CARTER...MILLBORO...MOSHER...KEYAPAHA...WITTEN...
LAKEVIEW...WEWELA...LITTLEBURG...CLEARFIELD AND HIDDEN TIMBER.
LAT...LON 4299 9954 4300 10111 4356 10082 4339 9953
4300 9954
TIME...MOT...LOC 0327Z 218DEG 12KT 4308 9934 4329 10090
HELGESONSpecial weather statement, Sep 22, 10:50 PM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1150 PM CDT TUE SEP 22 2015
SDZ046-049-230530-
MELLETTE SD-TRIPP SD-
1150 PM CDT TUE SEP 22 2015
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MELLETTE AND WEST
CENTRAL TRIPP COUNTIES UNTIL 1230 AM CDT...
AT 1150 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR MOSHER...OR 20 MILES EAST OF WHITE RIVER...MOVING NORTHEAST AT
15 MPH.
NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MOSHER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4351 10043 4370 10023 4369 10021 4370 10020
4371 10018 4350 10014 4343 10035
TIME...MOT...LOC 0450Z 232DEG 13KT 4351 10033
HELGESONSpecial weather statement, Sep 22, 11:24 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1224 AM CDT WED SEP 23 2015
SDZ049-230630-
TRIPP SD-
1224 AM CDT WED SEP 23 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TRIPP COUNTY UNTIL 130
AM CDT...
AT 1224 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTH OF WITTEN...OR 17 MILES NORTHWEST OF WINNER...MOVING
NORTHEAST AT 20 MPH.
NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
IDEAL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4354 9963 4348 10013 4357 10020 4371 10004
4371 10001 4369 10000 4369 9993 4370 9990
4367 9987 4370 9986 4369 9984 4370 9980
TIME...MOT...LOC 0524Z 240DEG 17KT 4355 10012
HELGESONFlash Flood, Tripp
- When
- September 23, 12:00 AM CST to 3:00 AM CST
- Where
- Tripp County, 4.58 mi W of Colome to 10.43 mi E of Clearfield
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 43.260, -99.810
Water overflowed 290th Street west of Highway 183. Dry stock ponds quickly filled and gravel was washed off some roads in southern Tripp County.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Nebraska, September 23, 2015$25,000 · 58 kt wind · 1 event
- Drought in New Jersey, September 23 to 30, 20159 events
- Heat in California, September 23, 20151 injured · 1 event
- Flash Flood and Flood in Puerto Rico, September 23, 20154 events
- Flood in Florida, September 23, 20153 events
- Hail in New Mexico, September 23, 20151 in hail · 3 events
- Damaging Wind and Heavy Rain in Texas, September 23, 2015$1,000 · 65 kt wind · 2 events
- Waterspout in Gulf of Mexico, September 23, 20151 event
- Hail in Colorado, September 23, 20151.25 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 597447.